Tramadol/Selected SSRIs; SNRIs Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body. These medications may also increase your risk for seizures due to tramadol.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. The symptoms of this syndromes can vary from mild to severe. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.Do not take more than the prescribed dose of tramadol.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, severe diarrhea, or think you may have had a seizure, contact your doctor right away.
- 1.Ultram (tramadol) US prescribing information. Janssen Pharmaceutical, Inc. October, 2019.
- 2.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
- 3.Gonzalez-Pinto A, Imaz H, De Heredia JL, Gutierrez M, Mico JA. Mania and tramadol-fluoxetine combination. Am J Psychiatry 2001 Jun;158(6):964-5.
- 4.Mahlberg R, Kunz D, Sasse J, Kirchheiner J. Serotonin syndrome with tramadol and citalopram. Am J Psychiatry 2004 Jun;161(6):1129.
- 5.Mittino D, Mula M, Monaco F. Serotonin syndrome associated with tramadol-sertraline coadministration. Clin Neuropharmacol 2004 May-Jun; 27(3):150-1.
- 6.Mason BJ, Blackburn KH. Possible serotonin syndrome associated with tramadol and sertraline coadministration. Ann Pharmacother 1997 Feb; 31(2):175-7.
- 7.Sauget D, Franco PS, Amaniou M, Mazere J, Dantoine T. Possible serotonergic syndrome caused by combination of tramadol and sertraline in an elderly woman. Therapie 2002 May-Jun;57(3):309-10.
- 8.Lange-Asschenfeldt C, Weigmann H, Hiemke C, Mann K. Serotonin syndrome as a result of fluoxetine in a patient with tramadol abuse: plasma level-correlated symptomatology. J Clin Psychopharmacol 2002 Aug; 22(4):440-1.
- 9.Kesavan S, Sobala GM. Serotonin syndrome with fluoxetine plus tramadol. J R Soc Med 1999 Sep;92(9):474-5.
- 10.Egberts AC, ter Borgh J, Brodie-Meijer CC. Serotonin syndrome attributed to tramadol addition to paroxetine therapy. Int Clin Psychopharmacol 1997 May;12(3):181-2.
- 11.Lantz MS, Buchalter EN, Giambanco V. Serotonin syndrome following the administration of tramadol with paroxetine. Int J Geriatr Psychiatry 1998 May;13(5):343-5.
- 12.John AP, Koloth R. Severe serotonin toxicity and manic switch induced by combined use of tramadol and paroxetine. Aust N Z J Psychiatry 2007 Feb; 41(2):192-3.
- 13.Llinares-Tello F, Escriva-Moscardo S, Martinez-Pastor F, Martinez-Mascaraque P. Possible serotoninergic syndrome associated with coadministration of paroxetine and tramadol. Med Clin (Barc) 2007 Mar 24; 128(11):438.
- 14.Venlafaxine + tramadol: serotonin syndrome. Prescrire Int 2004 Apr; 13(70):57.
- 15.Devulder J, De Laat M, Dumoulin K, Renson A, Rolly G. Nightmares and hallucinations after long-term intake of tramadol combined with antidepressants. Acta Clin Belg 1996;51(3):184-6.
- 16.Park SH, Wackernah RC, Stimmel GL. Serotonin syndrome: is it a reason to avoid the use of tramadol with antidepressants?. J Pharm Pract 2014 Feb; 27(1):71-8.
- 17.Kahn LH, Alderfer RJ, Graham DJ. Seizures reported with tramadol. JAMA 1997 Nov 26;278(20):1661.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.